| Catalog Number |
48003025X |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/28/2024
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
Event or Problem Description
As reported, a 3mm 25cm saber percutaneous transluminal angioplasty (pta) balloon ruptured at 8atm during was use.The device was removed intact from the patient.There was no reported injury to the patient.The intended procedure was a iliac and bilateral lower limb ballooning.The device was stored properly according to the instructions for use (ifu).There was no difficulty removing the device from the hoop, removing the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted to the device prior to inserting the device into the patient.The device was prepped per the ifu and was able to maintain negative pressure.The lesion was noted to have mild calcification.The vessel had mild tortuosity.The lesion had a 70% stenosis.The device was not being used to treat a chronic total occlusion (cto).There was no resistance/ friction while inserting the balloon through the rotating hemostatic valve.There was no resistance/ friction while inserting the balloon catheter through the unknown guide catheter.There was no difficulty noted while advancing the balloon catheter through the vessel.There was no difficulty noted while crossing the lesion.The device was never in an acute bend and was not kinked during use.The contrast/ saline ratio was noted to be 1:1.The device will be returned for evaluation.
Additional Manufacturer Narrative
As reported, a 3mm 25cm saber percutaneous transluminal angioplasty (pta) balloon ruptured at eight atm during use.The device was removed intact from the patient.There was no reported injury to the patient.The intended procedure was an iliac and bilateral lower limb ballooning.The device was stored properly according to the instructions for use (ifu).There was no difficulty removing the device from the hoop, removing the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted to the device prior to inserting the device into the patient.The device was prepped per the ifu and was able to maintain negative pressure.The lesion was noted to have mild calcification with a 70% stenosis.The vessel had mild tortuosity.The device was not being used to treat a chronic total occlusion (cto).There was no resistance/ friction while inserting the balloon through the rotating hemostatic valve or while inserting the balloon catheter through the unknown guide catheter.There was no difficulty noted while advancing the balloon catheter through the vessel or crossing the lesion.The device was never in an acute bend and was not kinked during use.The contrast/saline ratio was noted to be 1:1.The device was returned for evaluation.A non-sterile unit of ¿saber 3mm25cm 150¿ was received for analysis coiled inside of a clear plastic bag.The device was unpacked for evaluation.A thorough inspection showed no damages or anomalies, and the balloon arrived deflated.Functional testing was conducted using an inflator/deflator device attached to the inflation port with the purpose of reaching the rated burst pressure.During balloon inflation testing, the pressure was not maintained due to a leak in the balloon.A vision system inspection revealed a rupture on the balloon¿s surface where water was leaking.The surface showed evidence of a rupture and secondary scratch marks near the damaged area, likely caused by the interaction with a sharp object or mechanical damage.The same factors that caused the scratch marks probably led to the rupture, suggesting the material was affected by a sharp object from outside the device.The reported ¿balloon- burst- at/below rbp¿ was confirmed during device analysis.However, the exact cause could not be determined.The balloon material was noted to have a punctured condition with scratch marks noted to the outer portion of the balloon.Vessel characteristics of severe calcification with a total occlusion likely contributed to the reported event based on the analysis findings.Calcification is known to damage balloon material; it is likely this occurred when attempting to cross the calcified lesion or upon inflation.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ the product analysis does not suggest the issue reported, and condition of the returned device could be related to the design or manufacturing process of the units.Therefore, no corrective or preventative actions will be taken.
Event or Problem Description